Newly diagnosed PE and scared :-(

Hi all, I'm 35 years old and had severe chest pain since New Year's Eve, which I thought was a pulled muscle. Last Thursday I was diagnosed with a PE after blood test and CTPA scan (no leg swelling at all). I've been having daily blood tests, Heparin injections and Warfarin tablets but feel very alone and scared. I'm still having some pain in my shoulder, its not bad just uncomfortable. I'm also very, very tired and achy and a little short of breath at times. I notice my chest hurts more if I move about too much or try to do housework and stuff. Is this normal? Does the pain/discomfort continue for a while or should I go to hospital if I experience any pain? My legs have been a bit tingly at times and my feet are a little achy. Do the symptoms last a while or should they have gone after a few days of treatment? Many thanks :-)

Last edited by

13 Replies

oldestnewest
  • Sorry to hear you are experiencing all this. I had was diagnosed after feeling very breathless and just assumed I had a chest infection as I had been recovering from a cold. I went to the GP who sent me to A&E. I didn't have any swelling in my legs at all, but the PE was confirmed. I was in hospital for a week then sent home with injections and warfarin. In the same way as you I had all the symptoms of tiredness, discomforting aches etc. I was signed off from work for 2 weeks and then had a gradual return as I just got too tired. I would hope that in time those symptoms would improve and you can get back to some kind of normality. This was 2 years ago and my INR is reasonably stable now and I feel ok in myself. I did find that I had to make sure I ate regular meals as I was one of those people that skipped meals. So I hope things improve with time. You are not alone!

  • Thank you so much for your reply! Its such a scary time, and you are totally right about the meals. I am terrible for skipping breakfast and/or lunch so I need to get on top of that. Are you still on Warfarin after all this time?

  • Yes it was very scary, especially as I live on my own but I just had to get on with it! Yes I am still on warfarin, but I think the normal time after a PE is 6 months. The hospital basically told me that as I'm overweight I should stay on it, but I am trying to get a review as I have now changed health authority and the anti-coag nurses think I should have a review. By listening and learning from my body my INR is quite stable and I am currently going 6 weeks between test but as we know that can change. If I eventually get a review and they decide that I have to stay on it then I think I will see if I can self test. Hopefully you won't have to go through that and they willt ake you off it after a few months. Keep your chin up, I'm determind that I am not going to let it rule my life and stop me from doing what I want to do!

  • I am a 47 woman and had similar experiences a year ago. I discovered I have Factor 5, a genetic blood clotting issue, after having an unprovoked DVT in my calf. I experienced similar physical symptoms to you. I still have the body sensations esp. while resting. But they are not as strong nor as scary as they were when I first started treatment. I will most likely be on blood thinners the rest of my life. It has been a life adjusting time with moments of uncertainty and worry. I am 95% optimistic that I will be physically be OK if I do as my medical care tells me. The mental part has its ups and downs. More ups than downs now for sure. It just takes time to adjust to the new normal.

    You are doing good by reading and reaching out on this forum. Good luck figuring out why what happened to you happened, and what your long-term health management needs to be. Hang in there!!

  • Thanks for your reply. The doctors think mine was caused by the oral contraceptive pill but I'm not so sure, I've had these symptoms before I was on the pill, and brushed them off as indigestion/pulled muscle. I think I've been very lucky. I'm glad you seem to have everything under control now, it really is a scary time. x

  • HI,

    I'm 45 and I've got factor 5 leiden.

    Had my first clot at 18 from the pill then 2nd clot at 10.5 wks pregnant.

    I had to take prevention warfarin and heparin during my 2nd pregnancy 18 years ago. After this I was diagnosed with factor 5. After my 6 week check post natal I was diagnosed no further follow ups!!!

    In August last year I flew yo Turkey and had a massive clot the full length of my thigh!!

    I didn't know after 2 previous clots you should be on life time anticoagulation I was never told this.

    I was told to wear my compression stockings for 2 years after the first two clots either.

    It's took 4 months to get compression stockings so I've suffered post thrombotic syndrome now!!!

    I'm just so lucky to be alive.

    I'm on rivoxaban as my inr just wouldn't stable!

    Tracey

  • I'm assuming there is no Pathological reason for your VTE, (Sticky Blood ETC).

    I had a VTE Mar 2014. Last Monday I was readmitted (same symptoms as yourself) and the CTPA showed a new PE.

    Diagnosis: Acute PE on Chronic PE with Heart strain.

    With my first VTE it took about 2 weeks before the pain went but the severity was lessened after about 5 days. I did notice tingling in the extremities but I walk everywhere and soon worked it off. Walking very slowly I might add :)

    I'm now on lifelong Xarelto. A little scary as I've never before been careful of cuts or scratches etc. (I'm an Engineer.) The lifestyle changes are ultimately sensible though: Eat Healthily, Cut Down or Stop Smoking, and Exercise.

    Good Luck and know we are here for you. You don't have to feel alone.

  • Thanks for your reply, its very reassuring to know I'm not alone in this! I will try some gentle walking to ease the tingling :-)

  • They are referring me to Papworth Hospital for mechanical removal of the clots (Endarterectomy?) Very scary but I'm 60 and don't want the rest of my life blighted by shortness of breath. Last year I did a 60 mile sponsored walk along the WWI Western Front for the Army Benevolent Fund (ABF) and I want to do it again. We all get setbacks but it's good to know that we have these forums and each other to lean on.

  • I'm 22 and have 20 blood clots on both lungs, I have to have that surgery to.. but first for further tests at hammersmith in London.

  • Its still early days, your not alone and try not to worry. Hope you feel better soon

  • I have been taking warfarin since 2004 for AF and must be careful about cuts, scratches etc. A few months ago I had my annual review regarding meds. There was some concern about the platelets, it seems they were a bit low, no cause for concern at the moment. Have you had a few blood count and have you spoken to your GP. about the levels? My INR levels are within range. Check out Warfarin and Thrombocytopenia. Heparin and thrombocytopenia.

    Do not worry and do not be scared. I have pains in my shoulder and the upper arms, I was told to avoid overstretching and have been told I had to stop working on the yoga stretches. I took that advice and feel easier now by walking, My legs also tingle and I wear support stockings. I wont wear summer shorts or short skirts, they don't go well together.

    You can get over this, I will be on warfarin for the rest of my life.

  • I'm 53 and on lifelong Warfarin. A few years back I had a PE And was in the hospital for a week then released on warfarin. Took me off it after 6 months but I had another PE so am now on it for life. My Dr. always tells me as long as my INR is within range I shouldn't worry. It's scary but manageable. They couldn't find a reason for mine either except guessing it was because I was on Estrogen so no more hormones either. You'll be fine!

You may also like...